Remdesivir usage was associated with several hepatobiliary adverse drug reactions (ADRs). The following hepatobiliary ADRs are potentially associated with remdesivir: serum alanine aminotransferase (ALT), aspartate aminotransferase (AST), elevated ammonia and bilirubin, and acute hepatic failure. These findings were reported in Clinical Gastroenterology and Hepatology.

In previous randomized placebo-controlled trials, remdesivir has demonstrated clinical benefits in patients with COVID-19 and has been fully approved for treatment. However, it remains unclear whether remdesivir causes gastrointestinal adverse drug reactions (GI-ADRs), including hepatotoxicity.  

To address this gap, researchers aimed to detect a diverse spectrum of GI-ADRs associated with remdesivir. They obtained individual case safety reports from VigiBase (the World Health Organization’s international pharmacovigilance database). They utilized a multivariate logistic regression model for covariate adjustments (age, sex, geographic region, and COVID-19 medications).


Continue Reading

There were 2107 all-ADRs associated with remdesivir. These cases were reported from February 1, 2020 to August 30, 2020. Among the 2107 all-ADRs, 752 (35.7%) were GI-ADRs.

The risk of the following 8 GI-ADRs significantly increased after remdesivir treatment: ALT elevation (information component [IC]025, 5.58; reported odds ratio [ROR], 120.7; 95% CI, 107.2‒136.0); AST elevation (IC025, 5.17; ROR, 15.0; 95% CI, 12.0‒18.9); ischemic hepatitis (IC025, 3.22; ROR, 371.2; 95% CI, 171.2‒805.3); increased serum bilirubin (IC025, 3.19; ROR, 24.5; 95% CI, 17.3‒34.8); acute hepatic failure (IC025, 1.85; ROR, 22.2; 95% CI, 10.9‒44.5); retroperitoneal hemorrhage (IC025, 0.75; ROR, 63.5; 95% CI, 22.7‒177.1); intra-abdominal hemorrhage (IC025, 0.31; ROR, 42.5; 95% CI, 13.2‒136.7); and increased ammonia (IC025, 0.10; ROR, 13.9; 95% CI 4.4‒43.6).

The following were considered serious ADRs: increase in ALT in 259/371 patients (69.8%), increase in AST in 181/236 patients (76.7%), increase in serum bilirubin in 27/33 patients (81.8%), acute hepatic failure in 6/8 patients (75.0%), and ischemic hepatitis in 9/10 patients (90.0%).

After further covariate adjusting, patients with COVID-19 treated with remdesivir had a higher risk of elevated ALT levels (18.5% for remdesivir vs 2.5% for other all drugs; adjusted odds ratio [aOR], 5.48; 95% CI, 3.90-7.71), elevated AST levels (11.6% vs 2.1%; aOR, 3.05; 95% CI, 2.11-4.41), elevated serum bilirubin levels (1.8% vs 0.5%; aOR, 7.45; 95% CI, 2.72-20.38), and acute hepatic failure (0.4% vs 0.03%; aOR, 73.22; 95% CI, 4.61-1162.51).

This study is not without limitations. There remained the strong possibility of residual confounding factors such as the severity of COVID-19.

Nevertheless, this research is considered the first international pharmacovigilance study to explore the diverse spectrum of GI-ADRs associated with remdesivir. The study authors concluded that this investigation provides international, real-world evidence that remdesivir usage is associated with several hepatobiliary ADRs. For this reason, careful hepatobiliary monitoring is warranted when using remdesivir.  

Disclosure: This research was supported by the National Research Foundation of Korea. Please see the original reference for a full list of disclosures. 

Reference

Kim MS, Jung SY, Lee SW, et al. Hepatobiliary adverse drug reactions associated with remdesivir: the WHO international pharmacovigilance study. Clin Gastroenterol Hepatol. Published online April 29, 2021. doi: 10.1016/j.cgh.2021.04.039

This article originally appeared on Gastroenterology Advisor